Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 255, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2004, 6:31 PM CDT for Ozark County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 23, 2004, 7:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Ozark County, MO
The radar
The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 232331 SVRSGF MOC153-240015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 631 PM CDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OZARK COUNTY IN SOUTHWEST MISSOURI. * UNTIL 715 PM CDT. * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF GAINESVILLE...OR 19 MILES SOUTH OF AVA...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN OZARK COUNTY...INCLUDING THE TOWNS OF THORNFIELD AND THEODOSIA. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3658 9269 3660 9249 3682 9258 3677 9276 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:25 PM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 23, 2:25 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT FRI JUL 23 2004 .DISCUSSION... THE INITIAL FRONTAL BOUNDARY HAD PUSHED THROUGH THE AREA AND EXTENDED ACROSS NORTHEAST OKLAHOMA AND FAR NORTHERN ARKANSAS AT EARLY AFTERNOON. THE AIRMASS BEHIND THIS BOUNDARY REMAINED MOIST AND UNSTABLE WITH THE LEADING EDGE OF COOLER AND DRIER AIR ACROSS FAR NORTHERN MISSOURI. RUC DATA ANALYSIS INDICATED THAT SURFACE BASED CAPES WERE APPROACHING 2500 J/KG ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI INTO NORTHERN ARKANSAS AND OKLAHOMA AT EARLY AFTERNOON. DEVELOPING CUMULUS FIELD AND LITTLE IF ANY CAP SUGGEST ADDITIONAL DEVELOPMENT WILL TAKE PLACE THROUGH THE LATE AFTERNOON ACROSS THE FORECAST AREA. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION BUT WEAK WIND FIELDS WILL INHIBIT THE DEVELOPMENT ORGANIZED SEVERE STORMS. HOWEVER GIVEN THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE. A PERSISTENT AREA OF RAIN AND EMBEDDED CONVECTION REMAINED OVER CENTRAL KANSAS. THIS PRECIPITATION WAS IN ASSOCIATION WITH A REMNANT MESOSCALE VORTICITY CENTER AND ENTRANCE REGION OF THE UPPER JET. WATER VAPOR IMAGERY DEPICTED A COUPLE OF SHORTWAVES OF NOTE COMING OUT OF THE GREAT BASIN AND NORTHERN ROCKIES. MUCH COOLER AND RATHER DAMP CONDITIONS APPEAR TO SHAPING UP FOR THIS WEEKEND AS THE ABOVE MENTIONED SHORTWAVES RIDE EAST ACROSS THE REGION IN ADVANCE OF THE SAGGING POSITIVE TILT TROUGH. PROFILERS SHOW THAT LOW LEVEL WINDS OFF THE SURFACE HAD SHIFTED TO THE SOUTHEAST ACROSS THE PLAINS IN RESPONSE TO THE UPPER DISTURBANCE. THE LOW LEVEL FLOW WILL LIKELY INCREASE LATER TONIGHT AS THE NEXT SHORTWAVE EJECTS OUT OF THE ROCKIES. THIS FLOW WILL RESULT IN INCREASING MOISTURE CONVERGENCE ACROSS EASTERN KANSAS INTO SOUTHWEST MISSOURI...AND ADVECT THE MOISTURE RICH AIRMASS NORTHWARD OVER THE EXISTING BOUNDARY. THESE FEATURES WILL INTERACT WITH PERSISTENT REGION OF UPPER DIVERGENCE TO SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT FROM KANSAS INTO SOUTHWEST MISSOURI TONIGHT. AN AXIS OF HEAVY RAINFALL WILL LIKELY DEVELOP SOMEWHERE ACROSS EASTERN KANSAS AND FAR SOUTHWEST MISSOURI. HOWEVER SINCE RAINFALL THE PAST 24 HOURS HAS BEEN ISOLATED...I DO NOT PLAN ON ISSUING A FLOOD WATCH AT THIS TIME. HOWEVER THE RELATIVELY SLOW STORM MOVEMENT COULD RESULT IN LOCALIZED FLOODING. RAIN CHANCES WILL TAPER OFF FARTHER NORTHEAST AWAY FROM THE UPPER SUPPORT AND LOW LEVEL MOISTURE CONVERGENCE. THE SHORTWAVE WILL TRACK EAST INTO THE AREA SATURDAY WHILE THE REGION OF BETTER UPPER DIVERGENCE SHIFTS EAST INTO REGION. THIS UPPER SUPPORT WILL COMBINE WITH DEEP ISENTROPIC ASCENT TO PRODUCE SCATTERED TO NUMEROUS SHOWERS...OR MAYBE A STEADY RAIN. THE BEST CHANCE OF RAINFALL WILL BE ACROSS OUR WESTERN COUNTIES WHERE MODEST ELEVATED INSTABILITY WILL SUPPORT SOME EMBEDDED THUNDER. THE CLOUDS AND PRECIPITATION WILL AID THE NORTHEAST FLOW IN KEEPING TEMPERATURES MUCH BELOW NORMAL. THE CHANCE OF RAIN WILL LINGER SATURDAY NIGHT AS THE PRIMARY TROUGH AXIS APPROACHES FROM THE NORTHWEST. TIME AND CROSS SECTIONS DEPICT DEEP MOISTURE AND AMPLE LIFT TO KEEP THE CHANCE OF LEAST LIGHT RAIN GOING. THE RAIN WILL TAPER OFF ACROSS FAR SOUTHERN MISSOURI EARLY SUNDAY AS A LARGE CANADIAN SURFACE HIGH BUILDS INTO THE CENTRAL U.S. DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY NEXT WEEK AS THIS FEATURE REMAINS THE DOMINANT WEATHER FEATURE. FOSTER && .AVIATION... WOULD NOT BE SURPRISED TO SEE SCATTERED AFTERNOON CONVECTION DEVELOP ACROSS THE CWA AND AROUND THE SGF/JLN TAF VICINITY. MAIN AREA OF PRECIPITATION HOWEVER SHOULD REMAIN CONFINED AROUND THE UPPER LOW ACROSS KANSAS UNTIL THIS START MOVING EASTWARD. I DONT BELIEVE COVERAGE WOULD WARRANT MENTIONING IN A TEMPO GROUP UNTIL SATURDAY MORNING AT THE EARLIEST. CURRENT AND FUTURE SHIFTS WILL NEED TO MONITOR RADAR TRENDS AND UPDATE IF NECESSARY. MAY SEE SOME CEILINGS OF 2000 TO 3000 FEET WITH CUMULUS DURING THE AFTERNOON AND EVENING TODAY BUT LOOKING FOR VFR VISIBILITIES UNTIL SATURDAY MORNING WITH THE THUNDERSTORMS MOVE IN. LINDENBERG && .CLIMATE... SO FAR THIS YEAR WE HAVE ONLY HAD 5 DAYS IN SPRINGFIELD WITH HIGH TEMPERATURES >90 DEGREES. THIS TIME LAST YEAR WE HAD ALREADY HAD 12 DAYS WITH HIGHS >90 DEGREES. THE LAST TIME WE MADE IT THIS FAR INTO THE SUMMER WITH FEWER DAYS AT OR BELOW 90 WAS BACK IN 1993 WHEN MUCH OF THE MIDWEST WAS UNDER WATER IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jul 23, 5:30 PM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT FRI JUL 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 530 PM CDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING MAY OCCUR WITH THUNDERSTORMS THAT TRAIN OVER THE SAME LOCATIONS. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT IN AREAS ALONG AND SOUTHWEST OF A LINE FROM OSCEOLA TO WEST PLAINS MISSOURI. DISCUSSION: AN AREA OF LOW PRESSURE AT THE SURFACE WILL GRADUALLY SHIFT INTO NORTHERN OKLAHOMA AND SOUTHERN KANSAS TONIGHT. IN RESPONSE...A LOW LEVEL JET WILL DEVELOP OVER EASTERN OKLAHOMA CAUSING A CLUSTER OF SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN KANSAS. THIS ACTIVITY WILL PROGRESS EAST INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI OVERNIGHT. DUE TO LIMITED INSTABILITY AND WEAK WINDS ALOFT...SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SLOW MOVING THUNDERSTORMS HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATIONS...MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THIS ACTIVITY WILL SLOWLY PROGRESS EAST ACROSS SOUTHERN MISSOURI WITH TIME. DUE TO THE ORIENTATION OF A WARM FRONT THAT WILL SET UP NEAR THE HIGHWAY 60 CORRIDOR...LOCALIZED FLOODING MAY OCCUR ALONG THIS CORRIDOR AS STORMS DEVELOP AND TRACK ALONG THE WARM FRONT. RAIN WILL LIKELY PROGRESS SOUTH OUT OF KANSAS AND MISSOURI SATURDAY EVENING AS THE WARM FRONT RETREATS BACK INTO THE DEEP SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:03 PM CDT | Flash Flood Warning | SGF | Morgan | 3 hr |
| Jul 23, 3:02 PM CDT | Flash Flood Warning | SGF | Howell, Oregon | 6 hr |
| Jul 23, 5:55 PM CDT | Flash Flood Warning | SGF | Jasper | 3 hr |
| Jul 23, 6:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.